Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: PCOS questions
|Lisamaire221 - Mon Feb 05, 2007 8:21 am||
I am hoping someone can help me. I have questions regards to Polycystic Ovarian Syndrome and the use of Metformin. I am of almost 43 year old woman. I am overweight by about 110 pounds and have belly fat (I gained alot when pregnant, however my son is a teenager and I weigh more now than when I was pregnant. I weighed 120 when I became pregnant). It seems to me I have a hard time losing weight. My periods are sporadic. This started after I went off the pill about 14 years ago. Sometimes I have 2 in a row and sometimes go for months and months without one. My hair is fine and thinner on the top (our whole family has thin hair). I have sporadic facial hair on my chin and neck that I pluck daily. This started out with one hair about 14 years ago and just has increased. Not a beard or anything. I had an ultrasound about 9 years ago and had 3 cysts on my right ovary and they couldn’t find my left ovary. On my most recent ultrasound (serves me right) they said no cysts and this time couldn’t find my right ovary. Which makes no since to me. I may be wrong on what ovary they couldn’t find but in any event they said no cysts this last ultrasound. My latest blood test was normal on sugar and basically everything else- I think my good cholesterol was slightly low and my bad ~a hair above normal. I can’t find the test right now but I know my cholesterol was alittle off but nothing to go on meds for. I eat very healthy and try to work out~but only seriously working out recently. I do not smoke or drink. My sister is on med for PCOS but not Metformin. My currant physician when I asked about whether I had PCOS ( I had to bring it up to her) asked if I wanted to go on birth control. I said no and then she put me on Metformin. I had some questions but I felt she never gave me any answer~just take the meds it will help you lose weight. So I have some questions and hope someone can help. Please if someone can answer my 4 questions. I have not taken the Metformin because I am afraid too. I do not like to take medication but will if I need to. I am trying to lose weight and I am working very hard on it. I will take the Metformin if it will help.
1. Does it sound like I have PCOS? I know there is no specific test
2. How does Metformin (Glucophage) help those with PCOS. What exactly does it do as opposed to someone with Diabetes. Does it do something different? How does it help someone with PCOS?
3. If I DO NOT have PCOS, will taking Metformin harm me? Will it lower my blood sugar to be too low?
4. The side effects scare me. Do I have to take a B vitamin supplement? (my Dr said she knew nothing about vitamin B depleting). And lactic acidosis scares me.
Thank you for your help, Lisa
|Dr. Safaa Mahmoud - Mon Feb 05, 2007 1:11 pm||
It sounds like a Polycystic ovary syndrome, is the cause of your symptoms.
-PCOS- is a condition in which females have problems in
their menstrual cycle,
excess hormones including insulin production,
and physical appearance (obesity),
acne, oily skin, or dandruff,
high blood pressure,
hair loss in specific parts due to high androgen level.
Cause of PCOS are not known yet and diagnosis is confirmed by Abdominal US in addition to the other labs. Although the US could not identify the cysts in your ovary the last time, but it is still possible.
Between 4% and 7% of women of PCOS produce high level of male hormone testosterone in their ovaries. Recently, it has been shown that some of them they also have high insulin hormone levels to overcome the increased resistance to insulin's effects.
Some studies have shown that Metformin may be considered to lower body weight in obese non-diabetic patients as it inhibits food intake, they can be beneficial also in PCOS as it improved menstrual patterns in addition to the body weight.
High doses (unusually not that dose used for weight reduction) may cause lactic acidosis and hypoglycemia, you should however be aware of these symptoms and to inform your
Doctor immediately when you feel them ( like drowsiness, weakness, dizziness, tremors).
Vitamin B12 supplement may be prescribed by your Doctor during Meformine therapy.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.